Tornadoes · United States · Minnesota · 2016
EF0 tornado, Morristown to Shieldsville, Minnesota, June 14, 2016
From Morristown to Shieldsville, this EF0 tornado ran 0.3 miles across Rice County on June 14, 2016, touching down at 4:28 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 14, 2016
- Touchdown
- 4:28 PM CDT (21:28 UTC)
- Lifted
- 4:29 PM CDT (21:29 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.5 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Rice County
- Touchdown point
- 44.313, -93.466
- Lift-off point
- 44.316, -93.461
- Record number
- 1606141528-01
The damage survey
4 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 75 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Tuesday morning, June 14th, a line of thunderstorms moved across far southern Minnesota, and into east central Minnesota and produced localized one to two inch rainfall amounts. During the early afternoon, a line of strong to severe thunderstorms developed across northeast Nebraska, and into northwest Iowa, southwest Minnesota and produced damaging winds of 60 to 70 mph. These storms moved into south central Minnesota and produced a few tornadoes, several reports of wind damage, and torrential rainfall which led to flash flooding. ||Most of the storms weakened below severe limits as they moved northward, toward the Twin Cities. However, torrential rainfall and areas of flash and areal flooding occurred across portions of southern and east central Minnesota. Rainfall amounts over five inches occurred in parts of Blue Earth County. Other areas received 2 to 4 inches of rainfall where storms were slow moving and trained. ||Due to the torrential rainfall numerous roads were closed in Blue Earth County, with mudslides reported on the following roads; ||Riverfront north of Augusta and south of greenwood.|Division Street in Mankato.|Behind Happy Chef on Highway 169. |Ahlstrom Road in Mankato.|Warren Street in Mankato.|Industrial Road in Mankato. |Harper & 8th Avenue in Mankato. ||Other roads that were closed due to flooding in Blue Earth county include; ||County Road 10 in Ceresco Township.|County Road 128 between County Road 30 and 32.|County Road 1 between Skyline and County Road 90. ||Some of the higher rainfall totals include; 6.50 inches one mile south of Lake Crystal, 5.75 inches in North Mankato, and 5.50 inches three miles south of Lake Crystal.
The tornado originated in Le Sueur County and continued in Rice County. It occasionally touched down, knocking over a few trees and breaking some large limbs.
A storm chaser caught a tornado on video. Nearly a dozen trees were broken, but otherwise little damage was noted.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
24 minutes of warning. NWS MPX issued a tornado warning for this county at 21:04 UTC, 24 minutes before the tornado touched down, in force until 21:45 UTC.
The county was under a tornado watch, issued at 19:33 UTC and running to 23:10 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:33 UTC | 23:10 UTC | Tornado Watch | MPX |
| 21:04 UTC | 21:45 UTC | Tornado Warning | MPX |
| 21:56 UTC | 22:45 UTC | Severe Thunderstorm Warning | MPX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:04 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Jun 14, 3:30 PM CDT, 58 minutes earlier.
Area forecast discussion, Jun 14, 3:30 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
330 PM CDT TUE JUN 14 2016
.SHORT TERM...(This afternoon through Wednesday)
Issued at 1135 AM CDT Tue Jun 14 2016
Main concern is the potential for tornadoes in western MN and
flooding in southern MN the rest of the afternoon and this evening.
There's a few complicating factors that make this a challenging
forecast, but will try to shed some light on how the rest of
the day is expected to evolve.
The main driver in todays weather is an Upper level shortwave that
is moving up from the southwest. An area of morning convection has
persisted along the leading edge of the H700 warm air advection
where there was 500 to 1000 J/kg of MUCAPE. The synoptic hour HiRes
models were having trouble with this area of convection, but the mid
morning runs of the HRRR (experimental) seem to have a pretty good
handle on it. However, those runs also tame down the redevelopment
of the convection across western MN later this afternoon, but if the
atmosphere can generate instability there should be storms to
follow.
This leads to the uncertainty in the forecast, namely instability.
Have a feeling that the HRRR may be under doing the redevelopment of
convection. Mid Level Lapse rates of 7 to 7.5 C/Km are just to the
southwest, and the Rap is forecasting those values to move across
western MN. With the line of thinking, there should be a narrow
window of instability for convection to re-fire across western MN
ahead of the main shortwave. If that is the case, the main threat
would be tornadoes. The HRRR forecast sounding hodographs show
veering winds with 200 to 300 m2/s2 of 0 to 1 km helicity. The
narrow CAPE profiles indicate marginal updrafts, so large hail risk
is probably minimal. Storms could transition to a wind threat late
this evening as convection progresses and the cold pool increases.
Tornadic storms in west central MN are difficult to see on radar
since the beam is over 10,000 ft above ground, so spotter reports
and storm tracker videos will be very helpful today if storms do
indeed form. Fortunately the surface low does not deepen rapidly, so
not expecting an outbreak or necessarily long track strong
tornadoes. Instead picture more brief touchdowns shortly after
convective initiation.
Heavy rain and flooding is also a concern. Very moist airmass with
Pwat values of 1.75 to 2 inches, plus the mid level winds should
yield slow storm motion. The upper level winds will in the H300 to
200 layer would support good outflow from the convection. Given the
recent heavy rain, and efficient totals from this morning's
convection, have issued a Flash Flood watch for the southern tiers
of MN counties.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 320 PM CDT Tue Jun 14 2016
Not much change in the extended period with tonight's system
moving off to the east...ending the precipitation in western
Wisconsin by early Wednesday evening. Elsewhere, continued cold
air advection will lead to more stable conditions along with lower
humidity levels Thursday and part of Friday.
By Friday afternoon, an area of high pressure that will keep most
of the Upper Midwest dry from Wednesday night through Friday
morning, will move off to the southeast, shifting the winds to the
south-southeast. This will lead to more humid and warmer
temperatures for the weekend.
Over the past few runs models the forecast continues to advertise
a large upper ridge building across the desert southwest over the
weekend. As this develops, the ridge begins to flatten over the
northern United States, leading to a strong westerly flow aloft.
A series of short waves will move along the northern periphery of
this upper ridge across the Northern Plains and Upper Midwest. As
a cold front slowly moves eastward, showers and thunderstorms will
develop along it, especially during the late afternoon and
overnight period where both the best instability resides and the
cap weakens. As the mean 85/70H is more from the southwest,
chances of the cold front to move southward before Saturday is
low. Not until a more west-northwest flow develops in the 85/70H
flow will chances of precipitation in the Upper Midwest increase.
I can not rule out a few low end chances of thunderstorms as early
as Friday night in west central/central Minnesota, but the bulk of
the activity should remain in North Dakota and Northern Minnesota.
Based on the main frontal boundary north of MPX forecast area over
the weekend, temperatures will be tricky as the thermo boundary
holds near the area, leading to a wide range of temperatures from
southern to northern Minnesota.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 122 PM CDT Tue Jun 14 2016
Should be another round of thunderstorms this afternoon and
evening, with the best chance across southern MN and western WI.
Low stratus will linger along and north of the warm front, with
vfr conditions south of the boundary. Look for IFR/LIFR conditions
to redevelop tonight after the precipitation ends, with cigs
lifting by late wednesday morning.
KMSP...
Should be break in the precipitation early this afternoon, but
showers and thunderstorms will redevelop and lift up from the
southwest. Main threat is heavy rain and lightning with these
storms. MVFR cigs will return later tonight, with some improvement
during the morning. Showers and thunderstorms will be scattered
across the region Wednesday afternoon with northwest winds.
/OUTLOOK FOR KMSP/
THU...VFR. Wind NE 5-10 kts.
FRI...VFR. Wind SE 5-10 kts.
SAT...Mainly VFR. Chc MVFR/TSRA late. Wind SE 5-10 kts.
&&
.MPX Watches/Warnings/Advisories...
WI...None.
MN...Flash Flood Watch until 1 AM CDT Wednesday for MNZ078-082>085-
091>093.
&&
SHORT TERM...JRB
LONG TERM...JLT
AVIATION...JRBHazardous weather outlook, Jun 14, 3:10 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 310 PM CDT TUE JUN 14 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 152015- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 310 PM CDT TUE JUN 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE LIKELY IN PORTIONS OF SOUTHERN AND WESTERN MINNESOTA THROUGH EARLY EVENING. A WARM FRONT ALONG INTERSTATE 90 WILL LIFT NORTHWARD TOWARD THE MINNESOTA RIVER VALLEY AND BE THE MAIN FOCUS FOR SEVERE THUNDERSTORMS THROUGH EARLY EVENING. SEE ADDITIONAL INFORMATION ON THE LATEST WATCHES WHICH INCLUDE INFORMATION OF HAIL...DAMAGING WINDS...AND A FEW TORNADOES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM DEVELOPMENT IS AGAIN POSSIBLE SATURDAY NIGHT AND MONDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW FOR THAT TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED FOR PORTIONS OF SOUTHERN MINNESOTA THROUGH THIS EVENING. JLT
In the hours before
Local storm report, Jun 14, 3:39 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
339 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM TORNADO 2 SSW VERNON CENTER 43.94N 94.18W
06/14/2016 BLUE EARTH MN LAW ENFORCEMENT
MULTIPLE REPORTS FROM LAW ENFORCEMENT.
TORNADO TOUCHED DOWN FOR A SHORT PERIOD OF
TIME THEN WENT BACK UP.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Jun 14, 4:01 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
401 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG ST. JAMES 43.98N 94.63W
06/14/2016 WATONWAN MN TRAINED SPOTTER
EIGHT TO NINE INCH DIAMETER TREE BRANCHES
SEVERED. OCCURRED NEAR 8TH AVE N. AND 3RD
ST. NORTH. .
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Jun 14, 4:06 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
406 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG DARFUR 44.05N 94.84W
06/14/2016 WATONWAN MN LAW ENFORCEMENT
FEW TREES DOWN.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Jun 14, 4:08 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
408 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG ORMSBY 43.85N 94.70W
06/14/2016 WATONWAN MN LAW ENFORCEMENT
FEW TREES DOWN.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Jun 14, 4:12 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
412 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM FUNNEL CLOUD 1 S WATERVILLE 44.20N 93.57W
06/14/2016 LE SUEUR MN TRAINED SPOTTER
FUNNEL CLOUD MOVING ENE.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Jun 14, 4:15 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
415 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN MADELIA 44.05N 94.42W
06/14/2016 M2.40 INCH WATONWAN MN TRAINED SPOTTER
OCCURRED IN LESS THEN 30 MINUTES. .
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
9.5 hours before the tornado, 60 km from the path. June 14, 2016.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -188 J/kg
- Surface CAPE
- 2 J/kg
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.2 K/km
The radar
The Minneapolis radar (KMPX), 60 km away, was scanning. The volume nearest the touchdown began at 21:25 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:58 UTC | FUNNEL CLOUD | 2 W Madison Lake | Blue Earth, MN | TWO FUNNELS NOTED. |
| 21:02 UTC | FUNNEL CLOUD | 1 S Waterville | Le Sueur, MN | FUNNEL CLOUD MOVING ENE. |
| 21:02 UTC | FUNNEL CLOUD | 2 S Waterville | Le Sueur, MN | FUNNEL CLOUD MOVING ENE. |
| 21:02 UTC | TORNADO | 1 S Waterville | Le Sueur, MN | TORNADO MOVING ENE. |
| 21:20 UTC | TSTM WND DMG | Skyline | Blue Earth, MN | TREE TOPPLED ONTO HOUSE. |
| 21:27 UTC | FUNNEL CLOUD | 3 Sw Eagle Lake | Blue Earth, MN | . |
| 21:32 UTC | TORNADO | 2 Ese Kilkenny | Le Sueur, MN | TWISTER SEEN 6 MILES NNE OF WATERVILLE. |
| 22:12 UTC | TSTM WND DMG | 1 Ne Waterville | Le Sueur, MN | TREE DOWN OVER POWER LINE. |
| 22:12 UTC | TSTM WND DMG | Waterville | Le Sueur, MN | SIDING ON HOME PEELING OFF. |
| 22:12 UTC | TSTM WND DMG | Waterville | Le Sueur, MN | FEW STREETS CLOSED DUE TO SCATTERED TREES OVER ROADS. |
| 22:16 UTC | TSTM WND GST 51 | 6 Ne Ellendale | Steele, MN | APPROXIMATELY 10 MILES SOUTH OF OWATONNA. |
| 00:17 UTC | HEAVY RAIN 2 | St. Peter | Nicollet, MN | REPORTED VIA SOCIAL MEDIA. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of June 14, 2016
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 14 | 1:52 PM CDT | EF0 | Pipestone, MN | 3.8 | 20 | |||
| June 14 | 2:22 PM CDT | EF0 | Dickinson, IA | 0.4 | 25 | $1,000 | ||
| June 14 | 2:42 PM CDT | EF0 | Day, SD | 1.7 | 10 | |||
| June 14 | 3:14 PM CDT | EF0 | Day, SD | 2.0 | 10 | |||
| June 14 | 3:34 PM CDT | EF0 | Blue Earth, MN | 0.2 | 25 | |||
| June 14 | 4:05 PM CDT | EF0 | Le Sueur, MN | 2.2 | 25 | |||
| June 14 | 4:14 PM CDT | EF0 | Roberts, SD | 5.4 | 15 | |||
| June 14 | 4:33 PM CDT | EF0 | Blue Earth, MN | 2.1 | 20 | |||
| June 14 | 5:10 PM CDT | EF0 | Big Stone, MN | 0.1 | 10 | |||
| June 14 | 5:16 PM CDT | EF0 | Benton, IA | 0.2 | 10 | |||
| June 14 | 5:26 PM CDT | EF0 | Big Stone, MN | 0.8 | 10 | |||
| June 14 | 5:50 PM CDT | EF0 | Traverse, MN | 0.1 | 10 | |||
| June 14 | 7:15 PM CDT | EF0 | Stark, IL | 0.1 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.